Drug-induced immune thrombocytopenia (DITP) is a life-threatening clinical syndrome that is under-recognized and difficult to diagnose. Many drugs can cause immune-mediated thrombocytopenia, but the most commonly implicated are abciximab, carbamazepine, ceftriaxone, eptifibatide, heparin, ibuprofen, mirtazapine, oxaliplatin, penicillin, quinine, quinidine, rifampicin, suramin, tirofiban, trimethoprim-sulfamethoxazole, and vancomycin. Several different mechanisms have been identified in typical DITP, which is most commonly characterized by severe thrombocytopenia due to clearance and/or destruction of platelets sensitized by a drug-dependent antibody. Patients with typical DITP usually bleed when symptomatic, and biological confirmation of the diagnosis is often difficult because detection of drug-dependent antibodies (DDabs) in the patient’s serum or plasma is frequently not possible. This is in contrast to heparin-induced thrombocytopenia (HIT), which is a particular DITP caused in most cases by heparin-dependent antibodies specific for platelet factor 4, which can strongly activate platelets in vitro and in vivo, explaining why affected patients usually have thrombotic complications but do not bleed. In addition, laboratory tests are readily available to diagnose HIT, unlike the methods used to detect DDabs associated with other DITP that are mostly reserved for laboratories specialized in platelet immunology.
This is an open access article distributed under the Creative Commons Attribution License
which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.